Article Text

Sudden appearence of invalidating dyskinesia-dystonia and off fluctuations after the introduction of levodopa in two dopaminomimetic drug naive patients with stage IV Parkinson’s disease
  1. MARCO ONOFRJ,
  2. CRISTINA PACI,
  3. ASTRID THOMAS
  1. Department of Oncology and Neuroscience, University of Chieti, Italy
  1. Professor Marco Onofrj, Clinica Neurologica, Ospedale Clinicizzato “SS Annunziata”, Università “GD’Annunzio”, Via Vestini, 66100 Chieti, Italy. Telephone 0039 871 358527; fax 0039 871 562019; email onofrj{at}ibmpe.unich.it oronofrj{at}phobos.unich.it

Statistics from Altmetric.com

Hyperkinesias (dystonia, dyskinesia) are, with fluctuating akinesias, the most debilitating disturbances appearing during the advanced course of Parkinson’s disease.1 The origin of these disturbances is controversial; as hyperkinesias are seen after long term treatment with levodopa or dopaminoagonist drugs many researchers think that these motor fluctuations could be prevented by dopaminomimetic drug restriction,1 others think that hyperkinesias will appear anyway after enough years, independently of dopaminomimetic drug restriction—that is, the supersensitivity of striatal structures to external administration of dopaminomimetic drugs is an epiphenomenon of natural degeneration in Parkinson’s disease.2

Ten years apart from one another we had the chance to observe two patients with Parkinson’s disease with prevalent akinetic symptoms who came to us already in an advanced stage of Parkinson’s disease, classified as stage IV according to the Hoehn and Yahr scale.3 These patients had never been treated with dopaminomimetic agents (levodopa, dopaminoagonists), or amantadine or anticholinergic drugs, and both developed dyskinesias and motor fluctuations when levodopa was increased to the amounts commonly used in patients with stage III-IV Parkinson’s disease treated for 6–10 years.

Patient 1 was a 76 year old man living in the inner mountainous part of central Italy. When he came to us he was incapable of rising from his bed; hypomimia, akinesia, flexed dystonic posture, and rigidity were rated 20 at motor examination with the unified Parkinson’s disease rating scale (UPDRS),4 modest 4–5 Hz tremor was present at the upper limbs, left and right intensity was rated 4 at the UPDRS, and utterances were feeble and incomprehensible. The total UPDRS score was 126 (SD 4).

It was possible to reconstruct his clinical history from relatives, and apparently his early stooped posture and akinetic disturbances had appeared at least 10 years before, but was considered to be due to severe arthrosis and was treated with salicilates. Brain MRI at admission was normal. Early treatment with 62.5 mg levodopa thrice daily+benserazide did not induce gastrointestinal intolerance but did not change his UPDRS score and was rapidly (4 days) increased to 250 mg levodopa four times daily+benserazide. Oromandibular dyskinesias, dystonic neck and trunk leftward rotations, and left leg dyskinesias were noticed 2 days after the 1g daily levodopa dosage was reached. Dystonic-dyskinetic movements appeared 20–30 minutes after the first (7 00 am) 250 mg levodopa+benserazide tablet, lasted through the day, and were painful, mostly in the afternoon.

His UPDRS scores were 72 (SD 3) from 8 00 am to 2 00 pm, 88 (SD 3) from 2 00 pm to 8 00 pm. Dyskinesia-dystonia scores were 11 (SD 2) from 8 00 am to 10 00 pm and 13 (SD 2) from 2 00 pm to 10 00 pm. Because dyskinetic-dystonic movements were not tolerated, the daily levodopa had to be reduced to 62.5 mg every 3 hours (total 375 mg/day). With this treatment UPDRS scores were 86 (SD 4); oromandibular dyskinesias and torsional dystonias were still present and rated 10 (SD 2). Bromocriptine up to 10 mg/day was not tolerated. During the next 2 years levodopa treatment could not be increased. His UPDRS scores was 89 at 2 weeks before his sudden death due to apparent cardiovascular complications with cardiac arrest. A postmortem examination showed anteroinferior myocardial infarction, and normal brain structures with depigmentation of the nigral structure. Mesencephalic structures were cut into horizontal 7 μm thick sections and stained with haematoxylin and eosin; three Lewy bodies were found in 109 identified pigmented cells and cell loss was about 86% compared with age matched controls and literature reports.5

Patient 2 was a 72 year old man from the same region of central Italy. He came to us akinetic and rigid, with a stooped posture and minor tremor of both upper limbs, and was confined to a wheelchair. Utterances were feeble and incomprehensible. His total UPDRS motor score was 93 for upper limbs, rest tremor was only 2. He had been incapable of walking during the past year, and spent his time on a chair, where he also slept. His relatives described the progressive deterioration in the past 10 years, from the stooped posture to progressive akinesia and language and walking deterioration. His disturbances were attributed to senescence-arthrosis, until comparison with other patients with Parkinson’s disease living in the same region, prompted the neurological consultation. This patient was treated with increasing doses of levodopa+benserazide after a one week trial with 125 mg thrice daily had not changed his UPDRS score. A 1.5 g daily dose of levodopa (in 6 administrations) was reached in the next week. Oromandibular dyskinesias and leftward torsion dystonias appeared in the same week. He became able to walk unaided but tremor of the upper limbs was still present, at rest and during walking. His dyskinesias were uncomfortable, although not painful, and his stooped posture was only slightly modified (score 3 from 4). His UPDRS score during treatment was 57, tremor score was 4, and dyskinesia-dystonia score was 7 (SD 1). Treatment was then reduced to 500 mg levodopa+ benserazide with 15 mg ropinirole (increasing in three weeks from 1.5 mg/day). With this treatment dyskinesias were reduced, UPDRS score for dyskinesias was 4 in the morning, 5 in the afternoon, and he was able to walk unaided in the morning. His UPDRS score was 65 (SD 4) in the morning and 79 (SD 2) in the afternoon. Brain MRI was normal.

In conclusion, both patients came to us with a levodopa responsive parkinsonism that had appeared, according to history reconstruction, at least 10 years before. Both could be considered at least in stage IV of the Hoehn and Yahr scale.3 Both had never been treated with dopaminomimetic drugs or with other drugs currently used in the treatment of Parkinson’s disease. In both patients dykinesias and dystonias, accompanied by motor fluctuations throughout the day, appeared in the first week. After that a levodopa dose able to modify the akinesia and rigidity scores was reached. Reduction of levodopa dosage in patient 2 and introduction of a dopaminoagonist improved dyskinesia but the total UPDRS score was higher than the score obtained with 1.5 g/day levodopa.

These findings favour the hypothesis suggesting that hyperkinetic fluctuations are not dependent on prolonged dopaminomimetic drug administration but on the natural course of Parkinson’s disease.6 In favour of this viewpoint is the finding that MPTP

exposed parkinsonian patients had severe loss of dopaminergic neurons and developed dyskinesias rapidly after starting levodopa therapy.7 Caveats about this conclusion must be placed, relative to the fact that both patients had prominently akinetic disturbances, and thus prevalent tremorigenic parkinsonisms might have different courses with different occurrences of complications during levodopa treatment.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.